Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Huntsville, AL

July 13, 2021Cullman County, Alabama

NWS Huntsville, AL issued this special weather statement at Jul 13, 2021, 3:01 PM CDT for Cullman County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2021, 3:01 PM CDT (20:01 UTC)
Expired
Jul 13, 2021, 3:30 PM CDT
In force
29 min
Issued by
NWS Huntsville, AL

County Cullman County, AL

The radar

The Birmingham radar (KBMX), 92 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

820 
WWUS84 KHUN 132001
SPSHUN

Special Weather Statement
National Weather Service Huntsville AL
301 PM CDT Tue Jul 13 2021
 
ALZ016-132030-
Cullman AL-
301 PM CDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CULLMAN COUNTY UNTIL 330
PM CDT...

At 301 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Houston Recreational Area to near Jasper
to Gorgas Steam Plant. Movement was northeast at 30 mph.

Winds around 45 mph will be possible with thisi line of storms.

Locations impacted include...
Dodge City, Colony, Wilburn, Logan, Bremen, Arkadelphia, Crane Hill,
Jones Chapel and Smith Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3389 8701 3390 8710 3392 8708 3399 8715
      3399 8711 3432 8710 3431 8708 3409 8689
      3393 8687 3394 8688 3392 8689 3391 8692
      3387 8692 3386 8696 3386 8699
TIME...MOT...LOC 2001Z 234DEG 27KT 3410 8741 3388 8725 3363 8721 

$$

KTW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this special weather statement went out at Jul 13, 2:19 PM CDT, 42 minutes earlier.

Area forecast discussion, Jul 13, 2:19 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
219 PM CDT Tue Jul 13 2021

.NEAR TERM...(Tonight)
Issued at 219 PM CDT Tue Jul 13 2021

This afternoon we have the base of an upper-level trough moving
across the area, triggering lines of showers and thunderstorms
associated with small-scale vorticity maxima around the base of the
trough. Shear remains low, so not expecting any severe
thunderstorms, but we could see some gusts up to 30-40 mph with
stronger storms. Cloud cover today is helping to keep temperatures a
bit cooler, with temperatures now (2 PM) only in the upper 70s to low
80s. This will be close to this afternoon's highs, with highs only
expected to top out into the low-to-mid 80s.

.SHORT TERM...(Wednesday through Thursday)
Issued at 219 PM CDT Tue Jul 13 2021

As the upper-level trough moves off to the northeast, it leaves
behind a stationary boundary that appears to drape right across
northern Alabama into eastern Tennessee. Without an upper-level
trigger, shower and thunderstorm activity should decrease overnight
tonight with sunset. Decreasing sky cover overnight may introduce a
threat for patchy-areas of fog, with greatest chance/coverage in
valleys near bodies of water, especially in northeast Alabama.
Boundary-layer moisture will still be high, so there is a chance we
see areas of low clouds also develop again tonight, which could
spread and stick around into Wednesday morning similar to this
morning.

Wednesday the stationary boundary remains in place, with a drier,
more stable environment across NW Alabama, while NE Alabama and
Cullman County remain southeast of the boundary still in that moist,
unstable environment ripe for diurnal thunderstorm development. I
won't rule out possible showers and thunderstorms Wednesday afternoon
over NW Alabama and southern Middle TN, but it will greatly depend on
where this stationary boundary sets up, with a much better chance for
rain south and east of the boundary. Thursday this boundary lifts
north, bringing our entire forecast area back into the humid,
unstable environment. Lack of any sort of synoptic-scale trigger
again will make any showers or thunderstorms that develop be more
scattered in nature, and they shouldn't be severe.

.LONG TERM...(Thursday night through Monday)
Issued at 219 PM CDT Tue Jul 13 2021

Late in the week we get a bit of a "dirty ridge" that builds up over
the Southeast, that continues to funnel moisture into the Tennessee
Valley through Friday. This will keep a slight chance of showers
through Friday morning. During the afternoon, the approach of an
upper-level trough will trigger more numerous showers and
thunderstorms. This upper-level trough and associated front will keep
elevated chances for showers and thunderstorms through the weekend
into Monday. With several days of showers and thunderstorm expected
after the long wet period we've had, flooding/flash flooding could
become a concern this weekend into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1254 PM CDT Tue Jul 13 2021

A line of showers will move east and impact the KHSV terminal shortly
after 18Z. For now, impacted the terminal with shra and VCTS in case
lighting develops with this activity. VFR VSBYS and CIGS were kept,
since a weakening trend has been seen on radar. Expect predominant
VFR conditions to continue, but a second period of -TSRA should
impact both terminals between 20Z and 1Z. For now, only went with
tempo groups due dropping VSBYS and CIGS to MVFR criteria due to the
uncertainty of persistence. By 2Z or 3Z expect -TSRA activity to
become much more scattered and thus have prob30 groups until around
7Z, then expecting activity to dissipate. For now left fog out, but
given light winds expected, may need to be added next issuance.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...McCoy
SHORT TERM...McCoy
LONG TERM...McCoy
AVIATION...KTW

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 13, 2:41 PM CDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
241 PM CDT Tue Jul 13 2021

ALZ001>010-016-TNZ076-096-097-141045-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
241 PM CDT Tue Jul 13 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Scattered to numerous showers and thunderstorms will continue through
this afternoon into this evening, decreasing after sunset. Heavy
rainfall on an already wet ground could lead to localized flooding
issues.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Daily thunderstorm chances should decrease Wednesday and Thursday
and become more scattered in nature, before increasing again this
weekend into early next week. Heavy downpours and gusty winds will
be possible in the stronger storms. Additionally, heavy rainfall
this weekend and early next week could lead to localized flash
flooding issues and rises on area rivers.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Jul 13, 2:36 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Huntsville AL
236 PM CDT Tue Jul 13 2021

ALZ001-002-132000-
Lauderdale AL-Colbert AL-
236 PM CDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 300 PM CDT...

At 236 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cherokee, moving east at 30 mph.

Locations impacted include...
Cherokee, Malone, Mt Hester, Barton, Margerum and Allsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3483 8810 3492 8786 3475 8779 3469 8812
TIME...MOT...LOC 1936Z 250DEG 25KT 3477 8807

KTW
Special weather statement, Jul 13, 3:01 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Huntsville AL
301 PM CDT Tue Jul 13 2021

ALZ016-132030-
Cullman AL-
301 PM CDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CULLMAN COUNTY UNTIL 330
PM CDT...

At 301 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Houston Recreational Area to near Jasper
to Gorgas Steam Plant. Movement was northeast at 30 mph.

Winds around 45 mph will be possible with thisi line of storms.

Locations impacted include...
Dodge City, Colony, Wilburn, Logan, Bremen, Arkadelphia, Crane Hill,
Jones Chapel and Smith Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3389 8701 3390 8710 3392 8708 3399 8715
      3399 8711 3432 8710 3431 8708 3409 8689
      3393 8687 3394 8688 3392 8689 3391 8692
      3387 8692 3386 8696 3386 8699
TIME...MOT...LOC 2001Z 234DEG 27KT 3410 8741 3388 8725 3363 8721

KTW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:36 PM CDTSpecial Weather StatementHUNColbert24 min
Jul 13, 3:32 PM CDTSpecial Weather StatementHUNCullman43 min
Jul 13, 3:48 PM CDTSpecial Weather StatementHUNLauderdale42 min
Jul 13, 4:31 PM CDTSpecial Weather StatementHUNLimestone44 min
Jul 13, 5:16 PM CDTSpecial Weather StatementHUNColbert, Franklin44 min
Jul 13, 6:06 PM CDTSpecial Weather StatementHUNDeKalb39 min
Jul 13, 6:31 PM CDTFlash Flood WarningHUNDeKalb89 min
Jul 13, 6:49 PM CDTSpecial Weather StatementHUNJackson26 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.